Diabetes: Insulin-Reaction and Low Blood Sugar
What is low blood sugar?
Hypoglycemia is the term used for when you have too little sugar in your blood. Low blood sugar comes on quickly and must be treated right away by your child, family, or friends. If the low blood sugar continues too long, the brain can be harmed. Because the brain grows very rapidly in the first 4 years of life, it is particularly important to prevent severe low blood sugar in young children. Early treatment helps prevent a more severe reaction. It is very important that the family and other people taking care of your child know the signs and symptoms of hypoglycemia. Your child has low blood sugar if the result of a blood sugar test is less than 60 mg/dl or 3.3 mmol/L. Symptoms of low blood sugar usually occur when the blood sugar falls below 70 mg/dl (3.9 mmol/L).
What causes low blood sugar?
Low blood sugar occurs when the body doesn't have enough sugar to burn for energy and the level of sugar in the blood falls too low. Frequent causes include:
- missing a snack or meal
- doing extra exercise that burns more sugar than usual
- taking too much insulin
- giving a shot into a muscle resulting in rapid absorption of insulin
- giving the wrong amount of insulin
- drinking alcohol
- taking a bath or shower or soaking in a hot tub soon after taking a shot of insulin (blood vessels in the skin dilate from the hot water and cause insulin to be rapidly absorbed).
What are the symptoms?
It is important to recognize low blood sugar as early as possible so that it does not progress to a severe reaction. Symptoms of low blood sugar range from mild to severe.
- hunger at an unusual time or an upset stomach (nausea)
- shaky feeling
- sweating more than usual (often a "cold" sweat)
- irritable mood.
- pale or red face
- weak or anxious feeling
- confusion (feeling or looking dazed)
- drowsiness (preschoolers often get sleepy)
- unusual behavior (your child may cry, act drunk or angry)
- double vision (your child may "see double" or the pupils of the eyes may get bigger the eyes may appear glassy).
- loss of consciousness
A loss of consciousness and seizures occur late in the reaction. They usually happen only if a reaction is not treated quickly enough. Hunger, shakiness, sweats, and pale or red color are caused by the release of a hormone called adrenaline (also called epinephrine). The other symptoms listed above are more related to the lack of sugar to the brain. You may be able to help your child learn to recognize the signs of low blood sugar. You may tell a young child, for example "Remember how you felt shaky and you came and told me? You did a good job! Remember to tell a grown up if you feel that way again." You may be able to know when a very young child has low blood sugar by the child's cry or behavior.
Your child may wake up with symptoms (infants may just cry) when low blood sugar occurs during the night. Your child probably has low blood sugar if he wakes up alert, sweating, with a headache, with a fast heart rate, or feeling foggy-headed. If your child wakes up with any signs of low blood sugar, test the blood sugar right away. Also think about what was different the previous day (extra exercise, extra insulin, less food, etc.). This will help you learn how to prevent a similar occurrence in the future. Note insulin reactions in your record book.
What is the treatment?
Insulin reactions come quickly and should be treated at once by your child, parent, friend, or teacher. The general rule is to give sugar in some form as fast as possible.
If the reaction is mild, take a blood sugar test first.
- If the test result is below 60 mg/dl (3.3 mmol/L), give your child a glass of milk or a small glass of juice (4 oz). Wait 15 minutes for the liquid sugar to be absorbed and then check the blood sugar again. If not above 60 mg/dl (3.3 mmol/L), repeat the 15 grams of carbs and then repeat the process. This is called the “rule of 15”. (Take 15 grams of carbohydrate, wait about 15 minutes, then recheck blood glucose level. If blood glucose is still low, take another 15 grams of carbohydrate and recheck 15 minutes later.)
- If the blood sugar is above 60 mg/dl (3.3 mmol/L), just give your child solid food such as fruit or crackers. Sometimes your child will have a "false" reaction when his blood sugar level takes a sudden drop, but does not drop below 60 mg/dl (3.3 mmol/L).
Your child should rest at least 10 minutes after eating and repeat the blood sugar test to make sure it is above 70 mg/dl (3.9 mmol/L) before returning to normal activity.
- Give Insta-Glucose or any source of simple sugar, such as soda (nondiet) or juice. You can put one-half of the tube of the Insta-Glucose between your child's cheeks and gums and tell your child to swallow.
- Do a blood sugar level test as soon as it is possible. Follow the rule of 15. Wait to give solid food until the blood sugar has risen above 60 mg/dl (3.3 mmol/L).
Severe Reaction (loss of consciousness, seizure)
- Give your child a glucagon injection. You should always have glucagon on hand in case of an emergency.
- Take a blood sugar test as soon as possible. Follow the rule of 15. If your child does not improve after 10 minutes, give your child a second dose. Call 911 if your child is not responding to the glucagon or if your child is having trouble breathing.
- Before giving the next insulin injection, call your diabetes care provider to see if the insulin dose needs to be changed.
Gradually, your child will become familiar with the types of reactions that occur. You and your child will learn how severe the reactions tend to be, when they are most likely to occur, and how best to treat them.
Delayed hypoglycemia means your child has low blood sugar several hours after exercising. It may occur 3 to 4 hours or up to 12 hours after exercise. This can sometimes cause an insulin reaction in the middle of the night.
To prevent delayed hypoglycemia:
- Lower the insulin dose, especially the long-acting insulin, after heavy exercise even though the blood sugar may be high.
- Eat extra carbohydrates at bedtime (even with high blood sugar).
How can I help prevent low blood sugar?
More and more people with Type 1 diabetes now use continuous glucose monitors (CGM). A CGM is a device that can record glucose readings every 1 to 10 minutes, day and night, for up to 7 days. The CGM sensor is placed under the skin. An alarm can be set for a specific low glucose level, or when a low glucose level is predicted. This can help prevent severe reactions.
You can help prevent hypoglycemia by following these guidelines:
- Keep the blood sugar in the normal range. Check your child's blood sugar level regularly and whenever your child has any of the symptoms of hypoglycemia. Know when to check your child's blood sugar and when to call for help.
- Know what causes low blood sugar.
- Your child should carry sugar to eat if the blood sugar gets too low. Sugar tablets kept in pockets of pants, sewn into gym shorts, or kept in jogger wallets on your child's shoe are good for emergencies.
- Ask a friend, coworker, school nurse, or family members to know how to give an injection of glucagon.
- Do not let your child skip meals or eat partial meals.
- Have your child eat snacks before heavy physical exercise and at the time of day when there have been previous reactions.
- Check your child's blood sugar more often when your child is exercising more or eating less, or when your child has been sick.
- When your child is going to do all-day exercise such as hiking or skiing, reduce the insulin dose, take extra blood sugar tests, and have your child eat extra snacks.
- Be careful to give shots of insulin after a shower or bath and not before.
- Recheck the blood sugar after 20 to 30 minutes to make sure the blood sugar level goes back up when a low occurs (especially at bedtime or during the night).
- Check with your healthcare provider if changing your child's type of insulin may help. Using Lantus or Levemir insulin has helped keep many children from having bad lows during the night.
When should I call my healthcare provider?
- If an occasional mild reaction occurs, talk to your healthcare provider about it at clinic visits.
- If more than one mild insulin reaction occurs in one week, call the diabetes care provider to adjust the dosage of insulin. It is usually possible to call during office hours.
- If a severe reaction occurs, call your provider before giving the next regularly scheduled insulin shot.
Abstracted from the book, "Understanding Diabetes," 11th Edition, by H. Peter Chase, MD (available by calling 1-800-695-2873).
Published by RelayHealth.
Last modified: 2011-01-30
Last reviewed: 2010-05-11
This content is reviewed periodically and is subject to change as new health information becomes
available. The information is intended to inform and educate and is not a replacement for medical
evaluation, advice, diagnosis or treatment by a health care professional.